Drug hypersensitivity reactions are clinically heterogenous ranging from mild to severe. Most drug
hypersensitivity reactions are accompanied by cutaneous manifestations. Fever, mucous membrane involvement,
large blisters, facial oedema, pustulosis and visceral involvement are clinical features that lead to suspicion of
severe adverse drug reactions. Severe cutaneous adverse drug reactions (SCARs) include Stevens-Johnson syndrome,
toxic epidermal necrolysis, drug rash eosinophilia and systemic symptoms, acute generalized exanthematous
pustulosis. Serum sickness like reactions, drug induced vasculitis and generalized bullous fixed drug eruptions
are less severe clinical entities. SCARs are uncommon but associated with significant morbidity and mortality.
Physician should be aware of specific red flags and danger signs to immediately identify these reactions.
Immediate drug withdrawal is mandatory. Early diagnosis and appropriate treatment significantly affect the prognosis
of the disease. The purpose of our review is to discuss clinical phenotypes of severe cutaneous drug hypersensitivity
Keywords: Acute generalized exanthematous pustulosis, drug rash eosinophilia and systemic symptoms, generalized bullous fixed drug eruption,
stevens-Johnson syndrome, serum-sickness-like reaction, toxic epidermal necrolysis, vasculitis.
Mockenhaupt M, Dunant A, Paulmann M, et al. Drug causality in stevens-johnson syndrome/toxic epidermal necrolysis in europe: analysis of 10 years regiscar-study. Pharmacoepidemiol Drug Saf 2016; 25(Suppl. 3): 3.
Von Pirquet CF, Schick B. (Die Serumkrankheit). Serum Sickness,
Schick B (Ed), Williams & Wilkins, Leipzig 1905 (translation Baltimore)
Knowles SR, Shear NH. Major adverse cutaneous effects from
systemic drugs.Wolverton SE. 3rd ed. Comprehensive dermatologic
drug therapy: Elsevier 2013; 749-750.
Watts RA. Drug-induced vasculitisVasculitis in Clinical Practice. Springer 2015; pp. 178-9.
Shelly Rivas S, Amit G. Pandy AG, Arturo R. Dominguez AR.
Drug-induced vasculitis. In: Hall BR and Hall JC Cutaneous Drug
Eruptions: Diagnosis, Histopathology and Therapy. 2nd ed:
Springer 2015; 77-85.
Rights & PermissionsPrintExport